Background: On July 19, 2006, the US Food and Drug Administration (FDA) issued an alert, "Potentially Life-Threatening Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptan Medications." However, the cases that were the basis for the alert were not made available. The FDA recommends that patients treated concomitantly with a triptan and a selective serotonin reuptake inhibitor (SSRI)/selective norepinephrine reuptake inhibitor (SNRI) be informed of the possibility of serotonin syndrome.
Methods: Following a Freedom of Information Act request, the FDA provided the 29 cases that they evaluated as the basis for the alert. I summarize the cases, rate the quality of the cases on the basis of the information provided, and then determine whether the cases fulfill the Sternbach and Hunter criteria for serotonin syndrome.
Results: Seven cases met the Sternbach criteria but did not meet the Hunter criteria. No cases met both criteria or just the Hunter criteria.
Conclusions: Triptans when administered with SSRIs or SNRIs might rarely precipitate serotonin syndrome. The data do not support prohibiting the use of triptans with SSRIs or SNRIs. With increased physician awareness of serotonin syndrome, it is possible that additional cases may be reported.
Reader Comments on: The FDA Alert on Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptans: An Analysis of the 29 Case Reports
See reader comments on this article and provide your own.
Readers are encouraged to respond to the author at firstname.lastname@example.org or to Paul Blumenthal, MD, Deputy Editor of MedGenMed, for the editor's eyes only or for possible publication as an actual Letter in MedGenMed via email: email@example.com
© 2007 Medscape
Cite this: The FDA Alert on Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptans: An Analysis of the 29 Case Reports - Medscape - Sep 05, 2007.